The co-codamol have been recalled (Image: Alamy Stock Photo)

Get email updates with the day’s biggest stories

Invalid EmailSomething went wrong, please try again later.Sign upWhen you subscribe we will use the information you provide to send you these newsletters. Your information will be used in accordance with ourPrivacy Notice.Thank you for subscribingWe have more newslettersShow meSee ourprivacy notice

People who use a common painkiller are being asked to urgently check their packets over fears a dodgy batch could cause overdoses.

The co-codamol packets have been sent out with too much of their active ingredients, so they could easily result in an overdose.

Other tablets in the same batch have not enough, so they may not work as well at beating pain as they should.

The country's medicine regulator the MHRA has now issued an urgent recall with patients told to contact their pharmacy if they think they have one of the 4,464 boxes being called in.

Co-codamol is stronger than both paracetamol and ibuprofen and can only be prescribed by a doctor as it contains both codeine phosphate and paracetamol in a single tablet.

The products being recalled are:

  • Co-codamol 30/500 Effervescent Tablets
  • Company Name: Zentiva Pharma UK Ltd
  • PL 17780/0046
  • Batch Number: 1K10121
  • Expiry Date: December 2023
  • Pack Size: 100 tablets
  • Batch Size: 4464 packs
  • First Distributed: 05 March 2021
  • People are asked to check their tablet boxes
    (Image: xxxxxxxxxxx)

    People concerned they may have already taken the tablets concerned should speak to their pharmacist or doctor immediately.

    Dr Samantha Atkinson, MHRA Chief Quality and Access officer, said: “Patient safety is always our priority.

    “It is vitally important that people urgently check their packs of Zentiva Pharma UK Ltd Co-codamol 30/500 Effervescent Tablets and if the batch number corresponds to 1K10121, they should stop using them and return them to their pharmacy for a replacement immediately.

    “We are advising people not to take any tablets from these packs given the potential risks of doing so.

    "Healthcare professionals should check their stocks and recall tablets from this batch urgently.

    “If anyone is concerned then please speak to your healthcare professional and report any adverse reactions via the Yellow Card Scheme.”